ABC  Vol.3 No.5 , October 2013
Repeated generalized seizures shortly after single intramuscular dose is an additional reasonable cause to restrict the use of ondansetron: A case report
ABSTRACT
Background: Ondansetron, a 5-hydroxytryptamine (5-HT) receptor antagonist, is generally regarded as a safe and well tolerated antiemetic. Meanwhile, some reports mentioned that it is a probable cause of single generalized seizures after intravenous administration. Our report may be the first to indicate repeated generalized seizures after intramuscular therapeutic dose of ondansetron. Methods and Results: We report a 24-year-old female with nausea and vomiting related to gastritis that experienced repeated ondansetron-induced seizures shortly after a single intramuscular therapeutic dose. Two minutes after intramuscular injection of 4 mg ondansetron, our patient developed the first generalized seizure. Within the following two hours, seizures occurred two more times. In the emergency department, the patient developed a fourth, but weaker and shorter, generalized seizure. The patient was not hypoglycemic, but her blood hemoglobin and serum electrolytes were below normal. A few hours later, the patient was discharged. The dramatic onset of the seizures, as well as the complete recovery and absence of any neurological sequel in our patient, indicated that it was probably related to ondansetron. Conclusion: Patients should be informed about the potential side effects of ondansetron especially the life-threatening repeated generalized seizures, and clinicians should restrict its use to hospitalized patients.

Cite this paper
AbouGhalia, A. and Shehata, H. (2013) Repeated generalized seizures shortly after single intramuscular dose is an additional reasonable cause to restrict the use of ondansetron: A case report. Advances in Biological Chemistry, 3, 518-520. doi: 10.4236/abc.2013.35057.
References
[1]   Patel, A., Mittal, S., Machanda, S. and Puliyel, J.M. (2011) Ondansetron-induced dystonia, hypoglycemia, and seizures in a child. Annals of Pharmacotherapy, 45, e7.
http://dx.doi.org/10.1345/aph.1P332

[2]   Cooke, C.E. and Mehra, I.V. (1994) Oral ondansetron for preventing nausea and vomiting. American Journal of Hospital Pharmacy, 51, 762-771.

[3]   Sharma, A. and Raina, V. (2001) Generalized seizures following ondansetron. Annals of Oncology, 12, 131-132.
http://dx.doi.org/10.1023/A:1008394422101

[4]   Mehra, K.K., Gogtay, N.J., Ainchwar, R. and Bichile, L.S. (2008) Hypersensitivity to intravenous ondansetron: A case report. Journal of Medical Case Reports, 2, 274.
http://dx.doi.org/10.1186/1752-1947-2-274

[5]   Frigerio, C., Buchwalder, P.A. and Spertini, F. (1996) Ondansetron: Reasons to be restrictive. Lancet, 347, 584-585. http://dx.doi.org/10.1016/S0140-6736(96)91720-1

[6]   Naranjo, C.A., Busto, U., Pharm. D., et al (1981) A method for estimating the probability of adverse drug reactions. Clinical Pharmacology & Therapeutics, 30, 239-245.
http://dx.doi.org/10.1038/clpt.1981.154

[7]   Sargent, A.I., Deppe, S.A. and Chan, F.A. (1993) Seizure associated with ondansetron. Clinical Pharmacology & Therapeutics, 12, 613-615.

[8]   Mason, C.L., Munnur, U. and Suresh, M. (2007) Generalized seizure following ondansetron adminstration during cesarean section. Anesthesiology, 106, 105.

[9]   Singh, N.N., Rai, A., Selhorst, J.B. and Acharya, J.N. (2009) Ondansetron and seizures. Epilepsia, 50, 2663-2666. http://dx.doi.org/10.1111/j.1528-1167.2009.02139.x

[10]   Weaving, A., Bezwoda, W.R. and Derman, D.P. (1984) Seizures after antiemetic treatment with high dose domperidone: Report of four cases. British Medical Journal (Clinical Research Ed.), 288, 1728.
http://dx.doi.org/10.1136/bmj.288.6432.1728

 
 
Top